Excessive toxicity halts idelalisib, lenalidomide plus rituximab lymphoma trials
medwireNews: Two phase 1 trials investigating the safety and efficacy of combined idelalisib, lenalidomide, and rituximab in patients with relapsed and refractory follicular and mantle cell lymphoma have been stopped early due to excessive toxicity.
Sonali Smith (University of Chicago, Illinois, USA) and colleagues say their findings “serve as cautionary notes as new [drug] combinations are proposed.”
They write in The Lancet Haematology: “Despite encouraging single-agent activity and clinical rationale to add idelalisib to a rituximab–lenalidomide backbone, the triplet of idelalisib–lenalidomide–rituximab in Alliance A051201 (mantle cell lymphoma) and A051202 (follicular lymphoma) led to serious and unexpected toxicity.”
The drug regimens tested in the two trials were oral idelalisib 150 mg twice daily, oral lenalidomide 15 mg (days 1–21 of a 28-day cycle), and intravenous rituximab 375 mg/m2 weekly during cycle 1 for patients with relapsed mantle cell lymphoma and oral idelalisib 150 mg twice daily, oral lenalidomide 10 mg (days 1–21 of a 28-day cycle), and intravenous rituximab 375 mg/m2 on cycle 1, days 8, 15, and 22, and cycle 2, day 1 for patients with relapsed follicular lymphoma.
The researchers report that six of the first eight patients included in the studies discontinued treatment due to adverse events, with four experiencing dose-limiting toxicities. These included grade 4 sepsis syndrome, grade 4 hypotension with grade 3 rash and fever, grade 4 aspartate aminotransferase (AST) or alanine aminotransferase (ALT) elevation with fever, and grade 3 pulmonary infection with grade 3 maculopapular rash.
The symptoms began between 9 and 20 days after treatment initiation, which the researchers say coincided with rituximab infusions.
But despite amending the protocols to remove rituximab, two (both with mantle cell lymphoma) of three additional patients had grade 3 rashes and one also had grade 3 AST elevation. Both of these patients were also removed from treatment.
Therefore “[g]iven the inability to deliver treatment due to toxicity, both studies were permanently closed,” Smith et al remark.
They say that the “inflammatory nature of the toxicities [is] suggestive of immune activation,” and recommend that more detailed assessments of the effects on inflammatory cells should be included in future studies of these drug classes.
The researchers conclude that their findings highlight “the limited knowledge regarding drug interactions and off-target effects.”
They add: “Off-target effects, drug–drug interactions, and emerging toxicities should be carefully assessed when investigating biological agents in combination and should never be done outside of a clinical trial setting.”
By Laura Cowen
medwireNews is an independent medical news service provided by Springer Healthcare. © 2017 Springer Healthcare part of the Springer Nature group